Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Springfield, MO

February 24, 2018Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Feb 24, 2018, 11:02 AM CST for Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2018, 11:02 AM CST (17:02 UTC)
Expired
Feb 24, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 1:31 PM CSTFLASH FLOOD9 W Anderson, MOFLASH FLOOD ON BUFFALO CREEK SWEPT A VEHICLE OFF OF THE ROAD.
Feb 24, 6:15 PM CSTFLOOD1 Wnw Stella, MOSTATE HIGHWAY A IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WGUS53 KSGF 241702
FFWSGF
KSC021-MOC097-119-145-250100-
/O.NEW.KSGF.FF.W.0001.180224T1702Z-180225T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1102 AM CST SAT FEB 24 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Newton County in southwestern Missouri...
  McDonald County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 700 PM CST Saturday

* At 1059 AM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Soil conditions are saturated and stream levels 
  are already elevated...and even flooded in many areas. This 
  additional heavy rainfall will rapid flooding of roads and low 
  lying areas. 

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Joplin...                         Carthage...
  Neosho...                         Webb City...
  Big Sugar Creek State Park...     Carl Junction...
  Baxter Springs...                 Columbus...
  Galena...                         Oronogo...
  Seneca...                         Granby...
  Anderson...                       Carterville...
  Noel...                           Duquesne...
  Dodge...                          Sarcoxie...
  Goodman...                        Duenweg...

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 37 at The Spring River southwest of Avilla...
Highway 7 at Little Cherry Creek north of Columbus...
Route JJ at Center Creek southeast of Carl Junction...
Route F, 3 miles northeast of Reeds...
Route CC at Lost Creek just south of Racine...
Route DD at The Elk River just north of Noel...
and Route O at The Spring River just south of Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3650 9462 3700 9462 3700 9507 3734 9507
      3734 9462 3736 9461 3736 9452 3734 9409
      3730 9408 3729 9405 3650 9408

$$

Cramer
1 follow-up statement
100 
WGUS73 KSGF 242124
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
324 PM CST SAT FEB 24 2018

KSC021-MOC097-119-145-250100-
/O.CON.KSGF.FF.W.0001.000000T0000Z-180225T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
324 PM CST SAT FEB 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
CHEROKEE...NEWTON...MCDONALD AND JASPER COUNTIES...

At 323 PM CST, The Department of Transportation reported flash
flooding in the warned area. Up to three inches of rain has already 
fallen. While the rain has ended...flash flooding is occurring and 
will continue to occur into this evening. 

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 37 at The Spring River southwest of Avilla...
Highway 7 at Little Cherry Creek north of Columbus...
Route JJ at Center Creek southeast of Carl Junction...
Route F, 3 miles northeast of Reeds...
Route CC at Lost Creek just south of Racine...
Route DD at The Elk River just north of Noel...
and Route O at The Spring River just south of Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3650 9462 3700 9462 3700 9507 3734 9507
      3734 9462 3736 9461 3736 9452 3734 9409
      3730 9408 3729 9405 3650 9408

$$

Cramer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 5:36 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 24, 5:36 AM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
536 AM CST Sat Feb 24 2018

.SHORT TERM...(Today and tonight)
Issued at 209 AM CST Sat Feb 24 2018

A band of moderate to occasionally heavy rain was moving across
the Ozarks this morning oriented nearly right along the I-44
corridor. Though instability is currently weak over the region,
some thunder was occuring with the bands of heaviest rainfall.
Rainfall rates with have been in the half to three quarter inch
per hour rate in the moderate to heavy bands.

The rain has also been aided by an upper level jet. This will
begin to lift north of the area through this morning. As it does,
the rain should begin to taper off or even stop for a time before
a surface low lifts north and moves across the Ozarks this
afternoon. This will bring the next round of rain and storms to
the area with moderate to heavy rainfall once again expected. The
current Flood Watch handles this well and will continue it as is
through tonight.

With the low lifting through the region this afternoon,
instability and lift will increase. This will bring with it the
potential for isolated strong to severe thunderstorms. The best
potential area will be across south central Missouri as a cold
front lifts through the region. The primary concern with any of
the strongest storms will be strong straight line winds, however
depending on the orientation of any line segments it may not be
out of the question that an isolated tornado might occur.
Confidence is rather low in this occuring though.

Once the surface low and cold front begin to move through the
area, it should progress fairly quickly. The rain should finally
move out of the region by midnight with high pressure filtering
into the area overnight.

.LONG TERM...(Sunday through Friday)
Issued at 209 AM CST Sat Feb 24 2018

High pressure will control the region's weather Sunday and
through the start of next week. This will bring some much needed
days of sunshine to the area with temperatures climbing into the
lower 60s by Tuesday.

The models do bring another storm system through the area Tuesday
night into Wednesday with another surface low lifting across the
plains and through the Ozarks Wednesday night.

High pressure under a weak upper level ridge then moves over the
Plains and brings the next period of quiet weather to the area as
we head into next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 530 AM CST Sat Feb 24 2018

The regions terminals may see a break from the rain this morning
though a few showers will likely linger across the area. Ceilings
will remain MVFR to IFR along with visibilities for the most
part. Additional showers and thunderstorms will impact the area
this afternoon and evening. Flight conditions are then expected to
improve after the 02-04z time frame as a cold front move through
the region.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this evening for MOZ057-058-069>071-079>083-
     088>098-101>106.

KS...Flood Watch through this evening for KSZ101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Feb 24, 6:10 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
610 AM CST Sat Feb 24 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
610 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated fog risk.

DISCUSSION...

  Another round of moderate to locally heavy rainfall will
  spread through the area late this morning into this evening.
  The heaviest rainfall will be across southern Missouri. This
  additional rainfall occurring on already saturated grounds
  will lead to an additional risk for flooding of low water
  crossings and low lying spots, as rises on area creeks,
  streams, and rivers occur.

  Scattered thunderstorms will also develop as a cold front
  moves through the area. A few severe storms will be possible
  this afternoon and evening across primarily south-central
  Missouri. The primary concern with any severe storms will be
  damaging straight line winds. An isolated tornado may also be
  possible but not likely.

  Patchy dense fog may occur in low areas across extreme southern
  Missouri through early morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Scattered thunderstorm may be possible again towards the middle
  of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Feb 24, 7:01 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            3 ESE MORGAN            37.50N 92.63W
02/24/2018                   LACLEDE            MO   DEPT OF HIGHWAYS

            HWY J FLOODED AT PARKS CREEK.

&&

DSA
Local storm report, Feb 24, 7:03 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            5 ENE TWIN BRIDGES      37.59N 92.52W
02/24/2018                   LACLEDE            MO   DEPT OF HIGHWAYS

            HWY B FLOODED. CLOSED.

&&

DSA
Local storm report, Feb 24, 7:04 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            2 NW SLEEPER            37.78N 92.61W
02/24/2018                   LACLEDE            MO   DEPT OF HIGHWAYS

            HWY F CLOSED AT AUGLAIZE CREEK.

&&

DSA
Local storm report, Feb 24, 7:06 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            4 SSW RICHLAND          37.80N 92.43W
02/24/2018                   LACLEDE            MO   DEPT OF HIGHWAYS

            HWY FF CLOSED AT BEAR CREEK.

&&

DSA
Local storm report, Feb 24, 7:07 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            5 W SUCCESS             37.44N 92.17W
02/24/2018                   TEXAS              MO   DEPT OF HIGHWAYS

            HWY M CLOSED. FLOODED.

&&

DSA
Local storm report, Feb 24, 7:33 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            2 NNW NIXA              37.07N 93.31W
02/24/2018                   CHRISTIAN          MO   FIRE DEPT/RESCUE

            W TRACKER RD NEAR N EAGLECREST ST, NIXA IS
            CLOSED DUE TO FLOODING.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:23 PM CSTAreal Flood WarningSGFBarry, McDonald, Newton18 hr
Feb 23, 8:21 PM CSTAreal Flood WarningSGFJasper, Lawrence17 hr
Feb 23, 11:40 PM CSTAreal Flood WarningSGFChristian, Dade, Dallas, Douglas, Greene, Polk and 4 more15 hr
Feb 24, 12:31 AM CSTRiver Flood WarningSGFCedar52 hr
Feb 24, 12:45 AM CSTRiver Flood WarningSGFPulaski42 hr
Feb 24, 12:45 AM CSTRiver Flood WarningSGFPulaski64 hr
Feb 24, 12:45 AM CSTRiver Flood WarningSGFPhelps4 days
Feb 24, 1:07 AM CSTAreal Flood WarningSGFCamden, Dent, Laclede, Phelps, Pulaski, Texas15 hr
Feb 24, 2:31 AM CSTAreal Flood WarningSGFMaries, Miller12 hr
Feb 24, 5:33 AM CSTRiver Flood WarningSGFStone45 hr
Feb 24, 7:46 AM CSTRiver Flood WarningSGFJasper56 hr
Feb 24, 7:46 AM CSTRiver Flood WarningSGFMcDonald61 hr
Feb 24, 12:09 PM CSTAreal Flood WarningSGFBarry, Christian, Dade, Dallas, Douglas, Greene and 7 more7 hr
Feb 24, 12:53 PM CSTRiver Flood WarningSGFJasper52 hr
Feb 24, 1:01 PM CSTRiver Flood WarningSGFShannon24 hr
Feb 24, 2:29 PM CSTAreal Flood WarningSGFCamden, Dent, Laclede, Maries, Miller, Phelps and 2 more30 hr
Feb 24, 2:43 PM CSTAreal Flood WarningSGFHowell, Oregon, Shannon30 hr
Feb 24, 2:46 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark44 min
Feb 24, 12:53 PM CSTRiver Flood WarningSGFCherokee60 hr

Nearby

Flash Flood Warnings in Missouri, 2018Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.